July 1961

Acute Parathormone Poisoning Complicating Parathyroid Adenoma

Author Affiliations


Arch Surg. 1961;83(1):1-10. doi:10.1001/archsurg.1961.01300130005001

Introduction  The clinical features of parathyroid adenomata have been repeatedly described in the literature, as have the renal and osseous complications of these tumors.1-7 A less common but equally serious complication, which has not been generally appreciated, is the development of acute parathormone poisoning. This designation should perhaps be placed in quotation marks, since proof does not yet exist that the clinical syndrome is, in fact, caused by an acute excess of parathormone. Experimental and clinical evidence, however, suggest that this is the case, and on this basis we will tentatively use the term.Perhaps the most significant fact about this complication is that recognition of the situation as a surgical emergency is apparently generally lacking. A uniformly fatal result appears inevitable unless urgent surgical intervention is undertaken. Three such patients have been treated by the authors, all of whom were subjected to emergency operation, and all of whom

First Page Preview View Large
First page PDF preview
First page PDF preview